Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

The B.E. Journal of Economic Analysis & Policy

Editor-in-Chief: Jürges, Hendrik / Ludwig, Sandra

Ed. by Auriol , Emmanuelle / Brunner, Johann / Fleck, Robert / Mendola, Mariapia / Requate, Till / Schirle, Tammy / de Vries, Frans / Zulehner, Christine

4 Issues per year


IMPACT FACTOR 2016: 0.252
5-year IMPACT FACTOR: 0.755

CiteScore 2016: 0.48

SCImago Journal Rank (SJR) 2015: 0.501
Source Normalized Impact per Paper (SNIP) 2015: 0.418

Online
ISSN
1935-1682
See all formats and pricing
In This Section
Volume 10, Issue 1 (Jan 2010)

Issues

Volume 6 (2006)

Volume 4 (2004)

Volume 2 (2002)

Volume 1 (2001)

Tax Law Asymmetries and Income Shifting: Evidence from Japanese Capital Keiretsu

Kazuki Onji
  • 1Australian National University,
/ David Vera
  • 2Kent State University,
Published Online: 2010-01-22 | DOI: https://doi.org/10.2202/1935-1682.2246

Abstract

While the asymmetric treatment of positive and negative income creates clear tax incentives to shift income among a group of closely related corporations, attempts to document the impact of such behavior on economic outcomes are relatively sparse. We aim to provide evidence on tax-motivated transfers from a large dataset of Japanese corporate groups. Using company level data on 33,340 subsidiary time pairs from 1988, 1990, and 1992, we consider testable implications of income shifting in a theoretical model tailored to the Japanese institution of the early 1990s and empirically examine the spread of the profitability distribution, the attrition rate of loss-making subsidiaries, and the propensity to report zero profit. The findings suggest that income shifting was pervasive when Japan had not adopted a formal allowance for group-level tax. The result underscores the importance of accounting for the inter-relatedness of companies, in designing a corporate income tax.

Keywords: tax avoidance; business group; corporate income tax

About the article

Published Online: 2010-01-22



Citation Information: The B.E. Journal of Economic Analysis & Policy, ISSN (Online) 1935-1682, DOI: https://doi.org/10.2202/1935-1682.2246. Export Citation

Comments (0)

Please log in or register to comment.
Log in